Purpose: To assess changes in lower urinary tract symptoms (LUTS), prostate volume, and serum prostate-specific antigen (PSA) after discontinuation of 5-alpha reductase inhibitor (5ARI) combination therapy in patients with benign prostatic hyperplasia (BPH). Materials and Methods: From December 2003 to December 2012, data were collected retrospectively from 81 men more than 40 years of age with moderate to severe BPH symptoms (International Prostate Symptom Score [IPSS]≥8). The men were classified into group 1 (n=42) and group 2 (n=39) according to the use of 5ARI therapy. A combination of dutasteride 0.5 mg with tamsulosin 0.2 mg was given daily to all patients for 1 year. For the next 1 year, group 1 (n=42) received the combination therapy and group 2 (n=39) received tamsulosin 0.2 mg monotherapy only. The IPSS, prostate volume, and PSA level were measured at baseline and at 12 and 24 months according to the use of dutasteride. Results: Discontinuation of dutasteride led to significant deterioration of LUTS, increased prostate volume, and increased PSA level. The repeated-measures analysis of variance showed that the changes in IPSS, prostate volume, and PSA level over time also differed significantly between groups 1 and 2 (p<0.001). Conclusions: Withdrawal of 5ARI during combination therapy resulted in prostate regrowth and deterioration of LUTS. The PSA level is also affected by the use of 5ARI. Therefore, regular check-up of the IPSS and PSA level may be helpful for all patients who either continue or discontinue the use of 5ARI.
All Science Journal Classification (ASJC) codes